Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Morristown, TN

March 21, 2017Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 21, 2017, 8:08 PM EDT for Blount County, Tennessee. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 8:08 PM EDT (00:08 UTC)
Expired
Mar 21, 2017, 9:00 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blount County, TN

The radar

The Knoxville radar (KMRX), 80 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 8:15 PM EDTTSTM WND DMG3 Ene Talassee, TNDOWNED TREE BLOCKING ROAD AT HAPPY VALLEY ROAD AND HWY 129 NEAR CHILHOWEE LAKE
Mar 21, 8:35 PM EDTTSTM WND DMGCades Cove, TNA COUPLE OF LARGE LIMBS REPORTED DOWN NEAR CADES COVE VIA PARK SERVICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 3:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS54 KMRX 220008
SVRMRX
TNC009-220115-
/O.NEW.KMRX.SV.W.0041.170322T0008Z-170322T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
808 PM EDT TUE MAR 21 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Blount County in eastern Tennessee...

* Until 915 PM EDT

* At 808 PM EDT, a severe thunderstorm was located 11 miles southwest
  of Maryville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Maryville, Greenback, Townsend, Talassee, Walland, Cades Cove,
  Happy Valley and Great Smoky Mountains N.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3551 8401 3553 8399 3556 8400 3555 8401
      3554 8409 3559 8411 3558 8413 3559 8415
      3562 8417 3566 8413 3582 8376 3573 8372
      3571 8369 3565 8366 3557 8366 3556 8377
      3552 8385 3550 8400
TIME...MOT...LOC 0008Z 254DEG 18KT 3560 8406 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
3 follow-up statements
098 
WWUS54 KMRX 220036
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
836 PM EDT TUE MAR 21 2017

TNC009-220115-
/O.CON.KMRX.SV.W.0041.000000T0000Z-170322T0115Z/
Blount TN-
836 PM EDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR BLOUNT COUNTY...

At 836 PM EDT, a severe thunderstorm was located 8 miles southeast of
Maryville, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Maryville, Greenback, Townsend, Talassee, Walland, Cades Cove, Happy
Valley and Great Smoky Mountains N.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3551 8401 3553 8399 3556 8400 3555 8401
      3554 8409 3559 8411 3558 8413 3559 8415
      3562 8417 3566 8413 3582 8376 3573 8372
      3571 8369 3565 8366 3557 8366 3556 8377
      3552 8385 3550 8400
TIME...MOT...LOC 0036Z 254DEG 18KT 3564 8389 

HAIL...1.00IN
WIND...60MPH
 
$$

Moulton
346 
WWUS54 KMRX 220054
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
854 PM EDT TUE MAR 21 2017

TNC009-220115-
/O.CON.KMRX.SV.W.0041.000000T0000Z-170322T0115Z/
Blount TN-
854 PM EDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR BLOUNT COUNTY...

At 854 PM EDT, a severe thunderstorm was located 12 miles southeast
of Maryville, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Maryville, Greenback, Townsend, Talassee, Walland, Cades Cove, Happy
Valley and Great Smoky Mountains N.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3551 8401 3553 8399 3556 8400 3555 8401
      3554 8409 3559 8411 3558 8413 3559 8415
      3562 8417 3566 8413 3582 8376 3573 8372
      3571 8369 3565 8366 3557 8366 3556 8377
      3552 8385 3550 8400
TIME...MOT...LOC 0054Z 254DEG 18KT 3567 8378 

HAIL...1.00IN
WIND...60MPH
 
$$

Moulton
245 
WWUS54 KMRX 220100
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
900 PM EDT TUE MAR 21 2017

TNC009-220110-
/O.CAN.KMRX.SV.W.0041.000000T0000Z-170322T0115Z/
Blount TN-
900 PM EDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3551 8401 3553 8399 3556 8400 3555 8401
      3554 8409 3559 8411 3558 8413 3559 8415
      3562 8417 3566 8413 3582 8376 3573 8372
      3571 8369 3565 8366 3557 8366 3556 8377
      3552 8385 3550 8400
TIME...MOT...LOC 0057Z 254DEG 18KT 3568 8374 

$$

Moulton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:35 PM EDT, 33 minutes earlier.

Area forecast discussion, Mar 21, 7:35 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
735 PM EDT Tue Mar 21 2017

.Aviation...Severe thunderstorm watch remains in effect for TYS and
CHA. Main concern is on-going severe weather. TYS and CHA are/will
be experiecing high winds and possibly large hail. The convection
will diminish after 01Z. Showers will continue through 03-04z.

Upper forcing and instability moves east with drier air advecting
into the region with clouds dissipating around daybreak to mid-
morning Wednesday. VFR conditions anticipated for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  64  43  58 /  80  10  10  20
Knoxville McGhee Tyson Airport, TN  46  59  39  57 /  70   0  10  10
Oak Ridge, TN                       45  59  40  60 /  70   0  10  10
Tri Cities Airport, TN              41  56  30  58 /  30   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Mar 21, 3:25 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EDT Tue Mar 21 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Enhanced Risk of Severe Thunderstorms across southeast
Tennessee and southwest North Carolina for late this Afternoon and
early Evening...

Thunderstorms will develop across the area this afternoon into
this evening. Some of these storms will be severe...mainly in
areas south of I40. Large hail and damaging straight-line winds
will be the primary threats. Hail up to Golfball size and winds to
70 mph are possible with the stronger thunderstorms.

The main time-frame for severe weather will be between 4 and 8 pm
ET.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Mar 21, 7:44 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CLEVELAND               35.18N 84.87W
03/21/2017  E2.50 INCH       BRADLEY            TN   TRAINED SPOTTER

            TENNIS BALL SIZE HAIL TOTAL CAR IN ROLLING HILLS NEAR
            GOLF COURSE

&&

MBLACK
Local storm report, Mar 21, 7:51 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
751 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             POWELL                  36.03N 84.03W
03/21/2017  E1.75 INCH       KNOX               TN   PUBLIC

            GOLF BALL HAIL NEAR CLINTON HIGHWAY AND SCHAD ROAD

&&

MBLACK
Local storm report, Mar 21, 7:53 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
753 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
03/21/2017                   MARION             TN   PUBLIC

            POWER LINES DOWN

&&

MBLACK
Local storm report, Mar 21, 7:54 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             ATHENS                  35.45N 84.60W
03/21/2017  E1.00 INCH       MCMINN             TN   PUBLIC

            QUARTER SIZE HAIL NEAR HIGHWAY 30 EAST OF ATHENS

&&

MBLACK
Special weather statement, Mar 21, 8:03 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
803 PM EDT TUE MAR 21 2017

NCZ060-061-220100-
Clay NC-Cherokee NC-
803 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CLAY COUNTIES UNTIL
900 PM EDT...

At 803 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ducktown, moving east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Violet,
Hiawasse Dam, Marble, Brasstown, Shooting Creek, Hot House, Topton
and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southwestern North Carolina...and eastern Tennessee.

LAT...LON 3522 8429 3527 8423 3524 8419 3524 8413
      3529 8403 3524 8401 3522 8397 3526 8384
      3524 8374 3526 8371 3523 8369 3520 8373
      3519 8371 3515 8373 3516 8365 3514 8366
      3513 8362 3500 8351 3499 8432
TIME...MOT...LOC 0003Z 273DEG 51KT 3500 8439

05/MA
Local storm report, Mar 21, 8:04 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
03/21/2017                   MCMINN             TN   AMATEUR RADIO

            A FEW TREES DOWN ACROSS THE COUNTY - ONE ACROSS COUNTY
            ROAD 442 AND ANOTHER AT COUNTY ROAD 750 NEAR COUNTY ROAD
            604

&&

MBLACK

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:09 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Meigs3 hr
Mar 21, 8:20 PM EDTSpecial Weather StatementMRXKnox, Sevier40 min
Mar 21, 8:54 PM EDTSpecial Weather StatementMRXCocke, Hamblen, Jefferson, Sevier66 min
Mar 22, 2:43 PM EDTFreeze WarningMRXCarter, Greene, Hancock, Hawkins, Sullivan, Washington19 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.